I have started taking clomipramine as per the recommendation of the neuropsychiatrist. This is a tricyclic antidepressant that has been around since the sixties and has been extensively tested for treating OCD. My GP wrote the prescription and I’m pleased that this time, unlike with the last antidepressant I was prescribed, I am to see the GP at frequent intervals at first, to see how things are going. I asked whether this was because the side effects of clomipramine are worse than for SSRIs. The GP denied that that was the case, arguing that it all depends on the individual, but Wikipedia confirms my suspicion.
In fact, having taking two pills so far, my initial experiences have not been the best. As clomipramine acts as a sedative, I was told to take it at night. The first night, I found it hard to get to sleep and I woke up feeling strange. I went to the bathroom and collapsed on the floor feeling as though my blood pressure was ultra low. I was momentarily scared and thought about calling for help but I refrained. After a few minutes, the spell passed and I picked myself up and went back to bed. Later, I was roused from half sleep by nausea and threw up before I could even reach the bathroom. That got rid of the nausea but sleep remained unrefreshing. I was tired the next day and not at all productive.
Last night I made sure to eat more before I took the pill, figuring an empty stomach could have been to blame, and luckily there was no nausea. However, I still kept waking up, which is unusual for me and which also happened when I was taking venlafaxine. Hopefully with time my sleep will normalize. However, the dose gets bumped up every three to five days and I wonder if side effects will return with each increase.